fbpx

Doctors issue an overdosage warning for supplements after a man is hospitalised after shedding 28 pounds

Hypervitaminosis D is on the rise and has been connected to a wide array of potentially significant health issues, they note.
Gastro

A growing number of potentially catastrophic health problems are associated to Hypervitaminosis D, which is also on the rise. After treating a man who required hospitalisation due to his high vitamin D intake, doctors have issued a warning that “overdosing” on vitamin D pills is both feasible and dangerous.

They wrote about their worries in the BMJ Case Reports publication.

This particular example involves a middle-aged man who complained to his family doctor about persistent vomiting, nausea, leg cramps, abdominal pain, excessive thirst, dry mouth, ringing in the ears, diarrhoea, and weight loss. He was then sent to the hospital (28 lbs or 12.7 kg). On the recommendation of a nutritional therapist, he began an aggressive vitamin supplement programme, which is when these symptoms began to appear and persisted for about three months. The individual had a number of underlying medical conditions, such as tuberculosis, bacterial meningitis, a tumour in the inner ear which had caused hearing loss in that ear, hydrocephalus, and chronic sinusitis. In addition to numerous other vitamin, mineral, nutritional, and probiotic supplements, he had been ingesting high quantities of more than 20 over-the-counter medications every day.

The man was treated with bisphosphonates, which are medications often used to strengthen bones or lower high amounts of calcium in the blood, throughout his 8-day hospital stay. During this period, intravenous fluids were administered to the man to flush out his system. His calcium level had recovered to normal two months after leaving the hospital, but his vitamin D level remained too high.

Women, children, and patients undergoing surgery are more likely to be impacted by hypervitaminosis D, which is a clinical disorder marked by increased serum vitamin D3 levels, according to the authors.

Diet (eating fatty fish and wild mushrooms) and skin exposure to sunlight are two ways to get the recommended amounts of vitamin D, along with supplementation.

They note that the numerous and diverse symptoms of hypervitaminosis D are mostly brought on by an excess of calcium in the blood. In addition to confusion, drowsiness, apathy, psychosis, anorexia, depression, coma, vomiting, abdominal pain, constipation, peptic ulcers, stupor, pancreatitis, abnormal heart rhythm, high blood pressure, and kidney abnormalities, including renal failure, they also include high blood pressure and abnormal heart rhythm. They continue by mentioning additional related symptoms like keratopathy (an inflammatory eye condition), joint stiffness (arthralgia), and hearing loss or deafness.

The authors write in their conclusion, “This case report further illustrates the possible toxicity of supplements that are generally thought to be safe until used in dangerous levels or in unsafe combinations.

Doctors issue an overdosage warning for supplements after a man is hospitalised after shedding 28 pounds

Leave a Reply

Your email address will not be published.

Scroll to top